Alert archive / Utah / Wind Advisories in 2010

Wind Advisory 30, NWS Salt Lake City, UT

December 19, 2010

NWS Salt Lake City, UT issued this wind advisory at Dec 19, 2010, 3:51 PM MST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Dec 19, 2010, 3:51 PM MST (22:51 UTC)
Expired
Dec 19, 2010, 10:00 PM MST
In force
6 hr
Issued by
NWS Salt Lake City, UT

The text

As transmitted, in the capitals the NWS used until 2016.

466 
WWUS75 KSLC 192251
NPWSLC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
351 PM MST SUN DEC 19 2010

...WINDS INCREASING ACROSS WESTERN VALLEYS THIS EVENING...

.GUSTY SOUTH WINDS WILL CONTINUE THIS EVENING ACROSS WEST CENTRAL
AND UTAH AHEAD OF AN APPROACHING COLD FRONT. THESE WINDS ARE
EXPECTED TO DIMINISH LATE THIS EVENING. 

UTZ015-016-200500-
/O.NEW.KSLC.WI.Y.0030.101219T2251Z-101220T0500Z/
WEST CENTRAL UTAH-SOUTHWEST UTAH-
INCLUDING THE CITIES OF...DELTA...FILLMORE...BEAVER...
CEDAR CITY...MILFORD
351 PM MST SUN DEC 19 2010

...WIND ADVISORY IN EFFECT UNTIL 10 PM MST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 10 PM MST THIS EVENING. 

* AFFECTED AREA: WEST CENTRAL AND SOUTHWEST UTAH...INCLUDING
  DELTA...CEDAR CITY AND MILFORD.

* WINDS: SOUTH WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH CAN BE
  EXPECTED THROUGH THIS EVENING.

* TIMING: GUSTY WINDS WILL CONTINUE THROUGH THIS EVENING BEFORE
  DIMINISHING. 

* IMPACTS: STRONG CROSS WINDS CAN BE EXPECTED THROUGH THIS EVENING
  ALONG EAST-WEST ORIENTED ROADWAYS SUCH AS HIGHWAY 50. MOTORISTS
  SHOULD USE CAUTION WHEN TRAVELING THIS EVENING.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OF AT LEAST 31
MPH OR GUSTS OF 45 MPH ARE EXPECTED. MOTORISTS IN THE ADVISORY
AREA SHOULD BE PREPARED FOR SUDDEN GUSTY CROSSWINDS WHICH CAN MAKE
DRIVING DIFFICULT.

&&

$$

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
1 follow-up statement
741 
WWUS75 KSLC 200503
NPWSLC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1003 PM MST SUN DEC 19 2010


UTZ015-016-200615-
/O.EXP.KSLC.WI.Y.0030.000000T0000Z-101220T0500Z/
WEST CENTRAL UTAH-SOUTHWEST UTAH-
INCLUDING THE CITIES OF...DELTA...FILLMORE...BEAVER...
CEDAR CITY...MILFORD
1003 PM MST SUN DEC 19 2010

...WIND ADVISORY WILL EXPIRE AT 10 PM MST THIS EVENING...

THE WIND ADVISORY WILL EXPIRE AT 10 PM MST THIS EVENING. 

THE WIND ADVISORY FOR THE WEST CENTRAL AND SOUTHWEST VALLEYS OF
UTAH WILL BE ALLOWED TO EXPIRE AT 1000 PM MST THIS EVENING.

THE STRONG AND GUSTY SOUTHERLY WINDS OF EARLIER THIS EVENING WILL
CONTINUE TO GRADUALLY DECREASE LATE THIS EVENING. SOUTHERLY WINDS
IN THE 15 TO 25 MPH RANGE WITH GUSTS APPROACHING 35 MPH ARE STILL
LIKELY UNTIL A COLD FRONT MOVES THROUGH THE AREA LATE TONIGHT.

$$

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Dec 19, 10:20 AM MST, 5 hours 31 minutes earlier.

Area forecast discussion, Dec 19, 10:20 AM MST, 5 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1020 AM MST SUN DEC 19 2010

.SYNOPSIS...A MOIST AND MILD SOUTHWEST FLOW WILL RESIDE ACROSS
THE REGION TODAY. A STRONG COLD FRONT WILL PUSH ACROSS NORTHERN
AND CENTRAL UTAH TONIGHT BEFORE STALLING OVER THE SOUTH ON MONDAY.
MOIST SOUTHWEST FLOW WILL RETURN FOR TUESDAY AND WEDNESDAY WITH
SEVERAL EMBEDDED DISTURBANCES RESULTING IN POTENTIALLY HEAVY
PRECIPITATION THROUGH MIDWEEK.

&&

.DISCUSSION...MEAN UPPER LOW SPINNING ACROSS THE GULF OF AK WILL
MORE OR LESS REMAIN IN PLACE THROUGH THE FIRST HALF OF THE COMING
WEEK...ALLOWING A WELL ESTABLISHED SUBTROPICAL TAP TO CONTINUE
STREAMING INTO THE WESTERN CONUS THROUGH THIS TIME PERIOD.
SHORTWAVE FEATURES EJECTING FROM THIS PARENT LOW WILL BRING
A PROLONGED PERIOD OF PRECIPITATION...OCCASIONALLY HEAVY...TO THE
REGION THROUGH WEDNESDAY.

MOST IMMEDIATE CONCERNS THIS MORNING CENTER AROUND POTENTIAL FOR
GUSTY WINDS ACROSS WESTERN VALLEYS THIS AFTERNOON AND
EVENING...HEAVY SNOWFALL OVERNIGHT ACROSS THE NORTHERN MOUNTAINS
WITH POTENTIAL IMPACT ON THE MORNING COMMUTE ALONG THE WASATCH
FRONT AS RAIN CHANGES OVER TO SNOW LATE TONIGHT...IN ADDITION TO
POTENTIAL FOR HEAVY RAIN ACROSS SOUTHWEST UT AND ATTENDANT
FLOODING /DISCUSSED IN HYDRO SECTION BELOW/.

FIRST OFF COLD AIR REMAINS TRAPPED WITHIN THE UINTA BASIN THIS
MORNING...WHICH CONTINUES TO RESULT IN ACCUMULATING SNOWFALL
ACROSS THIS AREA. IT APPEARS INCREASINGLY UNLIKELY AT THIS POINT
THE BASIN WILL MIX OUT THIS AFTERNOON...AND AS SUCH IN
COORDINATION WITH WFO GJT WENT AHEAD WITH A WINTER WEATHER
ADVISORY THROUGH THIS EVENING. FURTHER SOUTH UPSLOPE SNOWFALL
CONTINUES ACROSS CASTLE COUNTRY...HOWEVER TEMPERATURES/DEW POINTS
HAVE BEEN TRENDING UPWARD AND SUSPECT SNOW WILL BEGIN TO CHANGE
OVER TO RAIN BY THIS AFTERNOON.

700MB WINDS ARE FORECAST TO INCREASE DRAMATICALLY THIS AFTERNOON
ACROSS MUCH OF UT...IN RESPONSE TO SHORTWAVE TROUGH CURRENTLY
MOVING ONSHORE ACROSS OREGON AND NORTHERN CA. ADDITIONALLY SURFACE
PRESSURE GRADIENT EXPECTED TO TIGHTEN CONSIDERABLY ACROSS THE
SOUTHERN HALF OF THE STATE...ALLOWING FOR AT LEAST WINDY
CONDITIONS...WITH SOME POTENTIAL FOR GUSTS TO NEAR 50 MPH. FLY IN
THE OINTMENT IS POTENTIAL PRECIPITATION WHICH MAY LIMIT WINDS
ACROSS VALLEY LOCATIONS. AT THIS POINT WILL CONTINUE TO MONITOR
CLOSELY...BUT MAY NEED TO GO WITH A WIND ADVISORY IF SURFACE WINDS
SHOW SIGNS OF STRENGTHENING.

SECOND CONCERN REVOLVES AROUND FRONTAL PASSAGE TONIGHT AND
ACCOMPANYING BAND OF HEAVY SNOWFALL. ALTHOUGH AREAS FAVORED IN
SOUTHWEST FLOW SUCH AS PROVO CANYON AND BEN LOMOND HAVE ALREADY
SEEN CONSIDERABLE SNOWFALL...THE BEST CHANCE FOR WIDESPREAD HEAVY
SNOWFALL LOOKS TO DEVELOP LATE THIS AFTERNOON THROUGH TONIGHT...AS
SURFACE COLD FRONT ASSOCIATED WITH EJECTING SHORTWAVE DROPS ACROSS
NORTHERN UT. THIS IS COVERED IN WINTER STORM WARNING FOR THE
HIGHER TERRAIN...HOWEVER IT APPEARS SNOW LEVELS BEHIND THE FRONT
SHOULD QUICKLY DROP TO THE VALLEY FLOORS OVERNIGHT...AND MAY SEE
SNOWFALL LINGERING INTO THE MORNING COMMUTE ACROSS SALT LAKE AND
UTAH COUNTIES. WILL NEED TO ADDRESS THIS WITH AFTERNOON PACKAGE.

SURFACE FRONT LOOKS TO STALL ACROSS SOUTHERN UT DURING THE DAY
MONDAY ALLOWING FOR A BRIEF DRY PERIOD ACROSS THE NORTH MONDAY
AFTERNOON...BEFORE BOUNDARY QUICKLY LIFTS BACK NORTHWARD MONDAY
NIGHT INTO TUESDAY BRINGING ANOTHER ROUND OF PRECIPITATION. THIS
MAY START OUT AS SNOW ACROSS NORTHERN VALLEYS WHERE COLD AIR WILL
REMAIN ENTRENCHED...HOWEVER SHOULD CHANGE OVER TO RAIN DURING THE
DAY TUESDAY. PRECIPITATION LOOKS TO PERSIST ACROSS THE SOUTH
THROUGHOUT THIS TIME WITH HEAVY SNOWFALL EXPECTED ACROSS THE
SOUTHERN AND CENTRAL MOUNTAINS ABOVE 8000 FEET.

MODELS CONTINUE TO EJECT SHORTWAVE THROUGH THE REGION DURING THE
WEDNESDAY-THURSDAY PERIOD BRINGING ONE MORE ROUND OF HEAVY
PRECIPITATION BEFORE RIDGING BRINGS A DRYING TREND FOR LATE IN THE
WEEK.

&&

.HYDROLOGY...SUBTROPICAL MOISTURE TAP TAKING AIM AT SOUTHWEST
UTAH...AND LOOKS TO LARGELY REMAIN IN PLACE THROUGH WEDNESDAY. LOW
ELEVATION RAINFALL TOTALS OF 1 TO 2 INCHES LOOK POSSIBLE THROUGH
MONDAY WITH MOUNTAIN RAINFALL BELOW 8000 FEET APPROACHING 5 INCHES
LOCALLY IN THE PINE VALLEYS. SIMILAR AMOUNTS LOOK POSSIBLE DURING
THE TUESDAY-WEDNESDAY TIMEFRAME...WITH LOCAL STORM TOTAL RAINFALL
IN THE PINE VALLEYS APPROACHING 10 INCHES POSSIBLE. THIS MODERATE
TO HEAVY RAINFALL MAY LEAD TO FLOODING ALONG SMALL STREAMS...SLOT
CANYONS...AND NORMALLY DRY WASHES...HOWEVER AT THIS TIME FLOODING
IS NOT ANTICIPATED ALONG THE MAIN STEM OF THE VIRGIN OR SANTA
CLARA RIVERS THROUGH MONDAY...ALTHOUGH SIGNIFICANT RISES WITHIN
THESE CHANNELS ARE EXPECTED. ADDITIONAL RAINFALL TUESDAY INTO
WEDNESDAY MAY EXACERBATE THE SITUATION...AND WILL LIKELY EXTEND
GOING WATCH THROUGH WEDNESDAY.

&&

.AVIATION...CEILINGS EXPECTED TO REMAIN BELOW 7000FT AGL AT THE KSLC
TERMINAL THROUGH THE TAF PERIOD WITH PERIODS OF RAIN. SOUTHERLY
WINDS WILL INCREASE THROUGH THE DAY TODAY LIFTING VISIBILITIES INTO
THE VFR RANGE. THERE WILL REMAIN A 60 PERCENT CHANCE THAT RAIN WILL
TEMPORARILY LOWER VISIBILITY INTO THE MVFR CATEGORY FROM TIME TO
TIME. A COLD FRONT WILL MOVE THROUGH THE TERMINAL TONIGHT...MOST
LIKELY BETWEEN 05-07Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR UTZ019-020.

     WINTER STORM WARNING UNTIL 4 PM MST MONDAY FOR UTZ007>010.

     WINTER STORM WARNING UNTIL 4 PM MST WEDNESDAY ABOVE 8000 FEET
     FOR UTZ517-518.

WY...WINTER WEATHER ADVISORY UNTIL 9 AM MST MONDAY FOR WYZ021.

&&

SEAMAN/YOUNG

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Dec 19, 6:11 AM MST, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
611 AM MST SUN DEC 19 2010

UTZ001>016-019>021-517-518-WYZ021-201300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
611 AM MST SUN DEC 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A MOIST SOUTHWEST FLOW WILL CONTINUE THROUGH THE DAY...RESULTING
IN WIDESPREAD VALLEY RAIN AND MOUNTAIN SNOWFALL...WITH SNOW LEVELS
GENERALLY NEAR 7000 FEET ACROSS THE NORTH AND NEAR 8500 FEET
ACROSS THE SOUTH. HOWEVER...COLD AIR TRAPPED WITHIN THE OGDEN
VALLEY....WESTERN UINTA BASIN AND PORTIONS OF NORTHWEST UTAH WILL
ALLOW FOR LIGHT SNOWFALL ACROSS THESE AREAS THIS MORNING.

A STRONG COLD FRONT WILL ARRIVE OVER NORTHWEST UTAH THIS EVENING
AND PUSH INTO CENTRAL UTAH LATE TONIGHT. A PERIOD OF INTENSE
PRECIPITATION CAN BE EXPECTED WITH THE FRONT...AND SNOW LEVELS
BEHIND THIS FRONT ARE EXPECTED TO FALL TO THE VALLEY FLOORS.

STRONG SOUTH WINDS ARE POSSIBLE AHEAD OF THE FRONT THIS AFTERNOON
AND EVENING...ESPECIALLY ACROSS PORTIONS OF CENTRAL SOUTHERN
UTAH. THE STRONGEST WINDS ARE EXPECTED ACROSS THE HIGHER
PEAKS...AS WELL AS THE WEST-CENTRAL AND SOUTHWEST UTAH VALLEYS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE COLD FRONT WILL STALL ACROSS SOUTHERN UTAH MONDAY
MORNING...FOCUSING PRECIPITATION ALONG IT.

THE FRONT WILL LIFT NORTH MONDAY NIGHT AND TUESDAY...AND AS A
RESULT ANOTHER PERIOD OF MOIST SOUTHWEST FLOW IS EXPECTED TUESDAY
THROUGH WEDNESDAY NIGHT. PERIODS OF VALLEY RAIN AND SNOW AND
MOUNTAIN SNOW...LOCALLY HEAVY AT TIMES...IS EXPECTED ONCE AGAIN.

HEAVY RAINFALL ACROSS SOUTHWEST UTAH THROUGH THE FIRST HALF OF
THE WEEK IS EXPECTED TO RESULT IN HIGH FLOWS AND POSSIBLE FLOODING
THROUGH SMALL STREAMS...SLOT CANYONS AND NORMALLY DRY WASHES.
ALTHOUGH NO FLOODING IS FORECAST ALONG MAIN-STEM RIVERS SUCH AS
THE VIRGIN AND SANTA CLARA...SIGNIFICANT RISES ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 19, 3:03 PM MSTAreal Flood WarningSLCKane, Washington24 hr

Nearby

Wind Advisories in Utah, 2010Every wind advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.